DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20191565

Antiretroviral-induced adverse drug reactions in HIV-infected patients in Mali: a resource-limited setting experience

Aboubacar Alassane Oumar, Mamadou Dakouo, Anicet Tchibozo, Mamoudou Maiga, Guida Landouré, Raysso Abdi-Bogoreh, Paul M. Tulkens, Sounkalo Dao, Jean Cyr Yombi

Abstract


Background: There are few reports in the literature from sub-Saharan Africa (SSA) regarding antiretroviral-induced adverse drug reactions (ADRs). Antiretroviral therapy (ART) is now widely available in SSA, and ADRs during HIV infection are also frequent. In this study, we reported the frequency and risk factors of ART-induced ADRs in a Malian population.

Methods: This prospective cohort study was performed in the HIV Care and Counseling Centre (CESAC) of Mali from 2011 to 2012. Adult patients infected with HIV and who had recently started ART were included and followed-up clinically Were included in this study, adult patients living with HIV and had recently started ART who were followed up for at least 6 months to determine the incidence of ADRs using Naranjo’s classification scale.

Results: During this study, 357 (42.3%) patients presented ADRs (40.1% of our patients (n=338) experienced at least one ADR, and 2.2% (n=19) experienced at least two ADRs). The prevalence of ADRs by organ system was: 45.9% neurological (n=164); 29.4% metabolic (blood chemistry) (n=105); 15.4% hematological (n=55). High probable rate of ADR was observed as indicated by the Naranjo score in 83.7% of the cases. Zidovudine (AZT) and stavudine (d4T) use was identified as a risk factor for either anaemia or peripheral neuropathy whereas nevirapine (NVP) and female gender were risk factors for skin reactions. Patients with advance disease had the highest rate of ADRs compared to the others.

Conclusions: Based on the Naranjo probability scale, our data show that ADRs such as peripheral neuropathy and anemia are very frequent. These ADR was linked to AZT and D4T. Our findings highlight the need for active monitoring, continuous pharmacovigilance of ART and change of some ART drug in this population.


Keywords


Antiretrovirals side effects, AZT, D4T, Mali, Proactive pharmacovigilance, Sub-Saharian Africa

Full Text:

PDF

References


UNAIDS/WHO. Global Report. UNAIDS report on the global AIDS epidemic 2016. Geneva: UNAIDS; 2016:218.

Cooper CL, Breau C, Laroche A, Lee C, Garber G. Clinical outcomes of first antiretroviral regimen in HIV/hepatitis C virus co-infection. HIV medicine. 2006;7(1):32-7.

CSLS/MS. Politique et protocoles de prise en charge antirétrovirale du VIH/Sida au Mali. Bamako; 2016:20.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

Alberti KG, Zimmet P, Shaw J, Group IDFETFC. The metabolic syndrome--a new worldwide definition. Lancet. 2005;366(9491):1059-62.

Moore N, Lecointre D, Noblet C, Mabille M. Frequency and cost of serious adverse drug reactions in a department of general medicine. Brit J Clin Pharmacol. 1998, 45(3):301-8.

Mehta U, Durrheim DN, Blockman M, Kredo T, Gounden R, Barnes KI. Adverse drug reactions in adult medical inpatients in a South African hospital serving a community with a high HIV/AIDS prevalence: prospective observational study. Brit J Clin Pharmacol. 2008;65(3):396-406.

Eluwa GI, Badru T, Agu KA, Akpoigbe KJ, Chabikuli O, Hamelmann C. Adverse drug reactions to antiretroviral therapy (ARVs): incidence, type and risk factors in Nigeria. BMC Clin Pharmacol. 2012;12:7.

Moore RD, Fortgang I, Keruly J, Chaisson RE. Adverse events from drug therapy for human immunodeficiency virus disease. Am J Med. 1996;101(1):34-40.

von Giesen HJ, Hefter H, Jablonowski H, Arendt G. Stavudine and the peripheral nerve in HIV-1 infected patients. J Neurol. 1999;246(3):211-7.

Smyth K, Affandi JS, McArthur JC, Bowtell-Harris C, Mijch AM, Watson K, et al. Prevalence of and risk factors for HIV-associated neuropathy in Melbourne, Australia 1993-2006. HIV medicine. 2007;8(6):367-73.

Martinez E, Conget I, Lozano L, Casamitjana R, Gatell JM. Reversion of metabolic abnormalities after switching from HIV-1 protease inhibitors to nevirapine. AIDS. 1999;13(7):805-10.

Herman JS, Easterbrook PJ. The metabolic toxicities of antiretroviral therapy. Int J STD AIDS. 2001;12(9):555-67.

Lowe SH, Hassink EA, van Eck-Smit BL, Borleffs JC, Lange JM, Reiss P. Stavudine but not didanosine as part of HAART contributes to peripheral lipoatrophy: a substudy from the Antiretroviral Regimen Evaluation Study (ARES). HIV clinical trials. 2007;8(5):337-44.

Chen D, Misra A, Garg A. Clinical review 153: Lipodystrophy in human immunodeficiency virus-infected patients. J Clin Endocrinol Metabol. 2002;87(11):4845-56.

Finkelstein JL, Gala P, Rochford R, Glesby MJ, Mehta S. HIV/AIDS and lipodystrophy: implications for clinical management in resource-limited settings. J Int AIDS Soc. 2015;18:19033.

Sullivan PS, Hanson DL, Chu SY, Jones JL, Ward JW. Epidemiology of anemia in human immunodeficiency virus (HIV)-infected persons: results from the multistate adult and adolescent spectrum of HIV disease surveillance project. Blood. 1998;91(1):301-8.

Koduri PR, Parekh S. Zidovudine-related anemia with reticulocytosis. Ann Hematol. 2003;82(3):184-5.

Guitton E, Montastruc JL, Lapeyre-Mestre M, French Network of Pharmacovigilance C. Influence of HCV or HBV coinfection on adverse drug reactions to antiretroviral drugs in HIV patients. Europ J Clin Pharmacol. 2006;62(3):243-9.

Huffam SE, Srasuebkul P, Zhou J, Calmy A, Saphonn V, Kaldor JM, et al. Prior antiretroviral therapy experience protects against zidovudine-related anaemia. HIV Medi. 2007;8(7):465-71.

Salami TA, Asalu AF, Samuel SO. Prevalence of cutaneous drug eruptions in adult Nigerians with HIV/AIDS. Niger Postgrad Med J. 2010;17(2):160-3.

Knobel H, Guelar A, Montero M, Carmona A, Luque S, Berenguer N, et al. Risk of side effects associated with the use of nevirapine in treatment-naive patients, with respect to gender and CD4 cell count. HIV Medi. 2008;9(1):14-8.

De Lazzari E, Leon A, Arnaiz JA, Martinez E, Knobel H, Negredo E, et al. Hepatotoxicity of nevirapine in virologically suppressed patients according to gender and CD4 cell counts. HIV Medi. 2008;9(4):221-6.

Konate A, Diarra MT, Kaya AS, Sow H, Samake KD, Sanghata MK, et al. Hepatitis medications in hospital in 2006 in Bamako (Mali). Afri J Hepato-Gastroenterol. 2011 Jun 1;5(2):107-10.

Abdissa SG, Fekade D, Feleke Y, Seboxa T, Diro E. Adverse drug reactions associated with antiretroviral treatment among adult Ethiopian patients in a tertiary hospital. Ethiop Med J. 2012;50(2):107-13.

Modayil RR, Harugeri A, Parthasarathi G, Ramesh M, Prasad R, Naik V, et al. Adverse drug reactions to antiretroviral therapy (ART): an experience of spontaneous reporting and intensive monitoring from ART centre in India. Pharmacoepidemiol Drug Saf. 2010;19(3):247-55.

Post F. Adverse events: ART and the kidney: alterations in renal function and renal toxicity. J Int AIDS Soc. 2014;17(4 Suppl 3):19513.

Yombi JC, Pozniak A, Boffito M, Jones R, Khoo S, Levy J, et al. Antiretrovirals and the kidney in current clinical practice: renal pharmacokinetics, alterations of renal function and renal toxicity. AIDS. 2014;28(5):621-32.

Rho M, Perazella MA. Nephrotoxicity associated with antiretroviral therapy in HIV-infected patients. Curr Drug Saf. 2007;2(2):147-54.

Oumar AA, Diallo K, Dembele JP, Samake L, Sidibe I, Togo B, et al. Adverse drug reactions to antiretroviral therapy: prospective study in children in sikasso (mali). J Pediatr Pharmacol Ther. 2012;17(4):382-8.

Oreagba IA, Usman SO, Olayemi SO, Oshikoya KA, Opanuga O, Adeyemo TA, et al. Pharmacoepidemiology of antiretroviral drugs in a teaching hospital in Lagos, Nigeria. Ghana Med J. 2014;48(4):194-203.